MAUDE Adverse Event Report: Synthes GmbH PROTECTION SLEEVE/ FLEX/ LONG FOR NAILS Ø 8-11MM / STERILE; Orthopedic Manual Surgical Instrument

Synthes GmbH PROTECTION SLEEVE/ FLEX/ LONG FOR NAILS Ø 8-11MM / STERILE; Orthopedic Manual Surgical Instrument
Catalog Number 03.043.033S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/21/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the surgeon was doing a suprapatellar tibial nail for a patient with a mid shaft tibial fracture.Surgery was going as planned, until nail insertion through the sleeve.The metal portion of suprapatellar sleeve became disengaged from the silicone portion as the nail was going in.The metal portion of suprapatellar sleeve went down into the tibial bone around the proximal portion of the nail.Surgeon had to remove nail and sleeve from patient to get the metal piece out of patient¿s bone.There was concern about damage to patient¿s cartilage from the metal piece sticking outside of the silicone.A new sleeve was opened, and procedure was resumed without further incident.A surgical delay of about 10 minutes occurred for carefully removing sleeve.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H11.Additional manufacturer narrative: a1: (b)(6).D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.E1.Initial reporter facility name: (b)(6).H3, h6: part: 03.043.033s.Lot no: 10351999.Manufacturing date: 30 june, 2023.Expiration date: 29 feb, 2028.Manufacturing site: werk selzach.Supplier: (b)(4).A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.The product was not returned to depuy synthes; however, photos and x-ray were provided for review.The photo and x-ray investigation revealed the device was observed with the inner sleeve and one prong deformed.The second prong was also noted with a fragment broken.Broken fragment was note observed on images provided.The observed condition of the device could be consistent with a component failure that was caused by exposure to unintended forces; however, a complete potential cause could not be determined.Properly handling and attention to the approved use of the device diminishes the risk of failure.Surgical technique (b)(4) rev.Af was reviewed, and the following relevant statement was found: assemble the trocar to the protection sleeve.Insert the assembly through the incision into the knee joint, so that it glides between the articular surface of the patella and the trochlea of the distal femur and rests securely in this groove, while the patella is displaced anteriorly above the sleeve.Allow the trocar to slide out, as the protection sleeve is advanced to the anterior surface of the proximal tibia.Unlock the trocar by rotating it a quarter turn and remove it from the sleeve.Insert the wire guide into the protection sleeve and advance it to the anterior surface of the proximal tibia.Insert a guide wire approximately 8 cm¿10 cm and check the position under imaging in the ap and lateral views.Precaution: flexion of the knee must not be changed once the guide wire is inserted.A change could lead to increased pressure on the cartilage and could hinder surgical steps.Adjustments to the guide wire location can be ¿dialed-in¿ by rotating the wire guide to place a second guide wire while the first guide wire remains in place.After correct placement of the second guide wire, remove the initial, central guide wire.Take out the wire guide and re-insert it over the correctly placed guide wire through its central hole, to ensure that the instruments are centered over the correct entry point.As the device was not returned, and as-received condition could not be assessed, a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the protec slv/ flex/ lg for nl 8-11 / -s would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.

Brand Name
PROTECTION SLEEVE/ FLEX/ LONG FOR NAILS Ø 8-11MM / STERILE
Common Device Name
Orthopedic Manual Surgical Instrument
Manufacturer (Section D)
Synthes GmbH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
Monument
1101 synthes avenue
monument CO 80132
Manufacturer Contact
elba bello
1302 wright lane east
west chester, PA 19380
+1(908)386-3534
MDR Report Key50771014
Report Number8030965-2026-09316
Device Sequence Number21204271
Product Code LXH
UDI-Device Identifier10886982298850
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
Exempt
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.043.033S
Device Lot Number10351999
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/21/2026
Initial Report FDA Received Date09/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age14 YR
Patient SexMale